March  2021, 17(2): 733-763. doi: 10.3934/jimo.2019132

Finite horizon portfolio selection problems with stochastic borrowing constraints

Department of Applied Mathematics & Institute of Natural Science, Kyung Hee University, Yongin, 17104, Republic of Korea

* Corresponding author: Junkee Jeon

Received  February 2019 Revised  April 2019 Published  October 2019

Fund Project: The first author is supported by the National Research Foundation of Korea (NRF) grant funded by the Korea government (Grant No. NRF-2017R1C1B1001811)

In this paper we investigate the optimal consumption and investment problem with stochastic borrowing constraints for a finitely lived agent. To be specific, she faces a credit limit which is a constant fraction of the present value of her stochastic labor income at each time. By using the martingale approach and transformation into an infinite series of optimal stopping problems which has the same characteristic as finding the optimal exercise time of an American option. We recover the value function by establishing a duality relationship and obtain the integral equation representation solution for the optimal consumption and portfolio strategies. Moreover, we provide some numerical illustrations for optimal consumption and investment policies.

Citation: Junkee Jeon. Finite horizon portfolio selection problems with stochastic borrowing constraints. Journal of Industrial & Management Optimization, 2021, 17 (2) : 733-763. doi: 10.3934/jimo.2019132
References:
[1]

M. Abramowitz and I. Stegun, Handbook of Mathematical Functions With Formulas, Graphs, and Mathematical Tables, National Bureau of Standards Applied Mathematics Series, 55, 1964.  Google Scholar

[2]

S. AhnK. J. Choi and B. H. Lim, Optimal consumption and investment under time-varying liquidity constraints, J. Financial and Quantitative Anal., 54 (2019), 1643-1681.  doi: 10.1017/S0022109018001047.  Google Scholar

[3]

A. BensoussanB. G. Jang and S. Park, Unemployment risks and optimal retirement in an incomplete market, Oper. Res., 64 (2016), 1015-1032.  doi: 10.1287/opre.2016.1503.  Google Scholar

[4]

K. Choi, K. Koo, B. H. Lim and J. Yoo, Limited commitment, business cycle, and portfolio selection, preprint. Available at SSRN: https://ssrn.com/abstract=2560607. doi: 10.2139/ssrn.3230235.  Google Scholar

[5]

K. ChoiG. Shim and Y. Shin, Optimal portfolio, consumption-leisure and retirement choice problem with CES utility, Math. Finance, 18 (2008), 445-472.  doi: 10.1111/j.1467-9965.2008.00341.x.  Google Scholar

[6]

J. F. CoccoF. J. Gomes and P. J. Maenhout, Consumption and portfolio choice over the life cycle, Review of Financial Studies, 18 (2005), 491-533.  doi: 10.1093/rfs/hhi017.  Google Scholar

[7]

J. Cox and C. Huang, Optimal consumption and portfolio polices when asset prices follow a diffusion process, J. Econom. Theory, 49 (1989), 33-83.  doi: 10.1016/0022-0531(89)90067-7.  Google Scholar

[8]

P. Dybvig and H. Liu, Lifetime consumption and investment: Retirement and constrained borrowing, J. Econom. Theory, 145 (2010), 885-907.  doi: 10.1016/j.jet.2009.08.003.  Google Scholar

[9]

P. Dybvig and C. Rogers, High hopes and disappointment, preprint. Google Scholar

[10]

M. El Karoui and M. Jeanblanc-Picqué, Optimization of consumption with labor income, Finance and Stochastics, 2 (1998), 409-440.  doi: 10.1007/s007800050048.  Google Scholar

[11]

E. Farhi and S. Panageas, Saving and investing for early retirement: A theoretical analysis, J. Financial Econom., 83 (2007), 87-121.   Google Scholar

[12]

A. Friedman, Parabolic variational inequalities in one space dimension and smoothness of the free boundary, J. Functional Analysis, 18 (1975), 151-176.  doi: 10.1016/0022-1236(75)90022-1.  Google Scholar

[13]

A. Friedman, Variational Principles and Free-boundary Problems, Pure and Applied Mathematics, John Wiley & Sons, Inc., New York, 1982.  Google Scholar

[14]

J. Harrison, Brownian motion and stochastic flow systems, Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1985.  Google Scholar

[15]

H. He and H. Pagés, Labor income, borrowing constraints, and equilibrium asset prices, Econom. Theory, 3 (1993), 663-696.  doi: 10.1007/BF01210265.  Google Scholar

[16]

J. Z. HuangM. G. Subrahmanyam and G. G. Yu, Pricing and hedging American options: A recursive integration method, Review of Financial Studies, 9 (1996), 277-300.  doi: 10.1093/rfs/9.1.277.  Google Scholar

[17]

I. KaratzasJ. Lehoczky and S. Shreve, Optimal portfolio and consumption decisions for a ``small investor" on a finite horizon, SIAM J. Control Optim., 25 (1987), 1557-1586.  doi: 10.1137/0325086.  Google Scholar

[18]

I. Karatzas and S. Shreve, Methods of Mathematical Finance, Applications of Mathematics, 39, Springer-Verlag, New York, 1998. doi: 10.1007/b98840.  Google Scholar

[19]

H. Koo, Consumption and portfolio selection with labor income: A continuous time approach, Math. Finance, 8 (1996), 49-65.  doi: 10.1111/1467-9965.00044.  Google Scholar

[20]

N. V. Krylov, Controlled Diffusion Processes, Applications of Mathematics, Springer-Verlag, New York, 1980.  Google Scholar

[21]

H. K. Liu, Properties of American volatility options in the mean-reverting $3/2$ volatility model, SIAM J. Financial Math., 6 (2015), 53-65.  doi: 10.1137/130924573.  Google Scholar

[22]

R. Merton, Lifetime portfolio selection under uncertainty: The continuous-time case, Review of Econom. and Statistics, 51 (1969), 247-257.  doi: 10.2307/1926560.  Google Scholar

[23]

R. Myneni, The pricing of the American option, Ann. Appl. Probab., 2 (1992), 1-23.  doi: 10.1214/aoap/1177005768.  Google Scholar

[24]

S. Park and B. G. Jang, Optimal retirement strategy with a negative wealth constraint, Oper. Res. Lett., 42 (2014), 208-212.  doi: 10.1016/j.orl.2014.02.005.  Google Scholar

[25]

G. Peskir, On the American option problem, Math. Finance, 15 (2005), 169-181.  doi: 10.1111/j.0960-1627.2005.00214.x.  Google Scholar

[26]

Z. Yang and H. Koo, Optimal consumption and portfolio selection with early retirement options, Math. Oper. Res., 43 (2018), 1378-1404.  doi: 10.1287/moor.2017.0909.  Google Scholar

show all references

References:
[1]

M. Abramowitz and I. Stegun, Handbook of Mathematical Functions With Formulas, Graphs, and Mathematical Tables, National Bureau of Standards Applied Mathematics Series, 55, 1964.  Google Scholar

[2]

S. AhnK. J. Choi and B. H. Lim, Optimal consumption and investment under time-varying liquidity constraints, J. Financial and Quantitative Anal., 54 (2019), 1643-1681.  doi: 10.1017/S0022109018001047.  Google Scholar

[3]

A. BensoussanB. G. Jang and S. Park, Unemployment risks and optimal retirement in an incomplete market, Oper. Res., 64 (2016), 1015-1032.  doi: 10.1287/opre.2016.1503.  Google Scholar

[4]

K. Choi, K. Koo, B. H. Lim and J. Yoo, Limited commitment, business cycle, and portfolio selection, preprint. Available at SSRN: https://ssrn.com/abstract=2560607. doi: 10.2139/ssrn.3230235.  Google Scholar

[5]

K. ChoiG. Shim and Y. Shin, Optimal portfolio, consumption-leisure and retirement choice problem with CES utility, Math. Finance, 18 (2008), 445-472.  doi: 10.1111/j.1467-9965.2008.00341.x.  Google Scholar

[6]

J. F. CoccoF. J. Gomes and P. J. Maenhout, Consumption and portfolio choice over the life cycle, Review of Financial Studies, 18 (2005), 491-533.  doi: 10.1093/rfs/hhi017.  Google Scholar

[7]

J. Cox and C. Huang, Optimal consumption and portfolio polices when asset prices follow a diffusion process, J. Econom. Theory, 49 (1989), 33-83.  doi: 10.1016/0022-0531(89)90067-7.  Google Scholar

[8]

P. Dybvig and H. Liu, Lifetime consumption and investment: Retirement and constrained borrowing, J. Econom. Theory, 145 (2010), 885-907.  doi: 10.1016/j.jet.2009.08.003.  Google Scholar

[9]

P. Dybvig and C. Rogers, High hopes and disappointment, preprint. Google Scholar

[10]

M. El Karoui and M. Jeanblanc-Picqué, Optimization of consumption with labor income, Finance and Stochastics, 2 (1998), 409-440.  doi: 10.1007/s007800050048.  Google Scholar

[11]

E. Farhi and S. Panageas, Saving and investing for early retirement: A theoretical analysis, J. Financial Econom., 83 (2007), 87-121.   Google Scholar

[12]

A. Friedman, Parabolic variational inequalities in one space dimension and smoothness of the free boundary, J. Functional Analysis, 18 (1975), 151-176.  doi: 10.1016/0022-1236(75)90022-1.  Google Scholar

[13]

A. Friedman, Variational Principles and Free-boundary Problems, Pure and Applied Mathematics, John Wiley & Sons, Inc., New York, 1982.  Google Scholar

[14]

J. Harrison, Brownian motion and stochastic flow systems, Wiley Series in Probability and Mathematical Statistics, John Wiley & Sons, Inc., New York, 1985.  Google Scholar

[15]

H. He and H. Pagés, Labor income, borrowing constraints, and equilibrium asset prices, Econom. Theory, 3 (1993), 663-696.  doi: 10.1007/BF01210265.  Google Scholar

[16]

J. Z. HuangM. G. Subrahmanyam and G. G. Yu, Pricing and hedging American options: A recursive integration method, Review of Financial Studies, 9 (1996), 277-300.  doi: 10.1093/rfs/9.1.277.  Google Scholar

[17]

I. KaratzasJ. Lehoczky and S. Shreve, Optimal portfolio and consumption decisions for a ``small investor" on a finite horizon, SIAM J. Control Optim., 25 (1987), 1557-1586.  doi: 10.1137/0325086.  Google Scholar

[18]

I. Karatzas and S. Shreve, Methods of Mathematical Finance, Applications of Mathematics, 39, Springer-Verlag, New York, 1998. doi: 10.1007/b98840.  Google Scholar

[19]

H. Koo, Consumption and portfolio selection with labor income: A continuous time approach, Math. Finance, 8 (1996), 49-65.  doi: 10.1111/1467-9965.00044.  Google Scholar

[20]

N. V. Krylov, Controlled Diffusion Processes, Applications of Mathematics, Springer-Verlag, New York, 1980.  Google Scholar

[21]

H. K. Liu, Properties of American volatility options in the mean-reverting $3/2$ volatility model, SIAM J. Financial Math., 6 (2015), 53-65.  doi: 10.1137/130924573.  Google Scholar

[22]

R. Merton, Lifetime portfolio selection under uncertainty: The continuous-time case, Review of Econom. and Statistics, 51 (1969), 247-257.  doi: 10.2307/1926560.  Google Scholar

[23]

R. Myneni, The pricing of the American option, Ann. Appl. Probab., 2 (1992), 1-23.  doi: 10.1214/aoap/1177005768.  Google Scholar

[24]

S. Park and B. G. Jang, Optimal retirement strategy with a negative wealth constraint, Oper. Res. Lett., 42 (2014), 208-212.  doi: 10.1016/j.orl.2014.02.005.  Google Scholar

[25]

G. Peskir, On the American option problem, Math. Finance, 15 (2005), 169-181.  doi: 10.1111/j.0960-1627.2005.00214.x.  Google Scholar

[26]

Z. Yang and H. Koo, Optimal consumption and portfolio selection with early retirement options, Math. Oper. Res., 43 (2018), 1378-1404.  doi: 10.1287/moor.2017.0909.  Google Scholar

Figure 1.  Free boundary $ z^{\star}(t) $. Parameter values are given by $ \mu = 0.05, \sigma = 0.2, r = 0.01, \beta = 0.05, \gamma = 2, \mu_{I} = 0.012, \sigma_{I} = 0.1, \nu = 0.3 \;\;\mbox{and}\; T = 10 $
Figure 2.  Simulated paths of wealth to income ratio $ X^{*}/I $, portfolio to income ratio $ \pi^{*}/I $, consumption to income ratio $ c^{*}/I $, the process $ y^{*}D^{*} $, and the process $ D^{*} $. Parameter values are given by $ \mu = 0.05, \sigma = 0.2, r = 0.01, \beta = 0.05, \gamma = 2, \mu_{I} = 0.012, \sigma_{I} = 0.1, \nu = 0.3 \;\;\mbox{and}\; T = 30 $
[1]

Diana Keller. Optimal control of a linear stochastic Schrödinger equation. Conference Publications, 2013, 2013 (special) : 437-446. doi: 10.3934/proc.2013.2013.437

[2]

Shanjian Tang, Fu Zhang. Path-dependent optimal stochastic control and viscosity solution of associated Bellman equations. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5521-5553. doi: 10.3934/dcds.2015.35.5521

[3]

Livia Betz, Irwin Yousept. Optimal control of elliptic variational inequalities with bounded and unbounded operators. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021009

[4]

Armin Lechleiter, Tobias Rienmüller. Factorization method for the inverse Stokes problem. Inverse Problems & Imaging, 2013, 7 (4) : 1271-1293. doi: 10.3934/ipi.2013.7.1271

[5]

J. Frédéric Bonnans, Justina Gianatti, Francisco J. Silva. On the convergence of the Sakawa-Shindo algorithm in stochastic control. Mathematical Control & Related Fields, 2016, 6 (3) : 391-406. doi: 10.3934/mcrf.2016008

[6]

Seung-Yeal Ha, Dongnam Ko, Chanho Min, Xiongtao Zhang. Emergent collective behaviors of stochastic kuramoto oscillators. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1059-1081. doi: 10.3934/dcdsb.2019208

[7]

María J. Garrido-Atienza, Bohdan Maslowski, Jana  Šnupárková. Semilinear stochastic equations with bilinear fractional noise. Discrete & Continuous Dynamical Systems - B, 2016, 21 (9) : 3075-3094. doi: 10.3934/dcdsb.2016088

[8]

Ardeshir Ahmadi, Hamed Davari-Ardakani. A multistage stochastic programming framework for cardinality constrained portfolio optimization. Numerical Algebra, Control & Optimization, 2017, 7 (3) : 359-377. doi: 10.3934/naco.2017023

[9]

Shangzhi Li, Shangjiang Guo. Permanence and extinction of a stochastic SIS epidemic model with three independent Brownian motions. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2693-2719. doi: 10.3934/dcdsb.2020201

[10]

Xianming Liu, Guangyue Han. A Wong-Zakai approximation of stochastic differential equations driven by a general semimartingale. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2499-2508. doi: 10.3934/dcdsb.2020192

[11]

Pengfei Wang, Mengyi Zhang, Huan Su. Input-to-state stability of infinite-dimensional stochastic nonlinear systems. Discrete & Continuous Dynamical Systems - B, 2021  doi: 10.3934/dcdsb.2021066

[12]

Nhu N. Nguyen, George Yin. Stochastic partial differential equation models for spatially dependent predator-prey equations. Discrete & Continuous Dynamical Systems - B, 2020, 25 (1) : 117-139. doi: 10.3934/dcdsb.2019175

[13]

Longxiang Fang, Narayanaswamy Balakrishnan, Wenyu Huang. Stochastic comparisons of parallel systems with scale proportional hazards components equipped with starting devices. Journal of Industrial & Management Optimization, 2020  doi: 10.3934/jimo.2021004

[14]

Bin Pei, Yong Xu, Yuzhen Bai. Convergence of p-th mean in an averaging principle for stochastic partial differential equations driven by fractional Brownian motion. Discrete & Continuous Dynamical Systems - B, 2020, 25 (3) : 1141-1158. doi: 10.3934/dcdsb.2019213

[15]

Shihu Li, Wei Liu, Yingchao Xie. Large deviations for stochastic 3D Leray-$ \alpha $ model with fractional dissipation. Communications on Pure & Applied Analysis, 2019, 18 (5) : 2491-2509. doi: 10.3934/cpaa.2019113

[16]

Xiaohu Wang, Dingshi Li, Jun Shen. Wong-Zakai approximations and attractors for stochastic wave equations driven by additive noise. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2829-2855. doi: 10.3934/dcdsb.2020207

[17]

Marion Darbas, Jérémy Heleine, Stephanie Lohrengel. Numerical resolution by the quasi-reversibility method of a data completion problem for Maxwell's equations. Inverse Problems & Imaging, 2020, 14 (6) : 1107-1133. doi: 10.3934/ipi.2020056

[18]

Mohsen Abdolhosseinzadeh, Mir Mohammad Alipour. Design of experiment for tuning parameters of an ant colony optimization method for the constrained shortest Hamiltonian path problem in the grid networks. Numerical Algebra, Control & Optimization, 2021, 11 (2) : 321-332. doi: 10.3934/naco.2020028

[19]

Namsu Ahn, Soochan Kim. Optimal and heuristic algorithms for the multi-objective vehicle routing problem with drones for military surveillance operations. Journal of Industrial & Management Optimization, 2021  doi: 10.3934/jimo.2021037

[20]

Sergi Simon. Linearised higher variational equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4827-4854. doi: 10.3934/dcds.2014.34.4827

2019 Impact Factor: 1.366

Metrics

  • PDF downloads (118)
  • HTML views (466)
  • Cited by (0)

Other articles
by authors

[Back to Top]